Alabama, 2008

Hail and Damaging Winds in Alabama, June 12 to 15, 2008

June 12 to 15, 2008 · NWS BMX · 5 events in 5 counties and zones

A moist and unstable air mass led to several days of isolated strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A moist and unstable air mass led to several days of isolated strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 12, 2:46 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 12, 2:46 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT THU JUN 12 2008

.DISCUSSION...

MODELS EXHIBITING DECENT RUN TO RUN CONTINUITY AND INDICATING FAIR
AGREEMENT THROUGH MOST OF THE FORECAST PACKAGE. CURRENT FORECAST
ALSO DISPLAYING THE TRENDS OF CURRENT THINKING AND OVERALL CHANGES IN
THIS PACKAGE WILL BE MINIMIZED. UPPER LEVEL PATTERN CHANGES THROUGH
THE PERIOD WITH A FEW COLD FRONTS PASSING THROUGH AND RAIN CHANCES
DWINDLING AFTER THE SUNDAY-MONDAY TIME FRAME.

WEAK SURFACE TROUGH RUNS ROUGHLY SOUTHEAST TO NORTHWEST ACROSS
CENTRAL ALABAMA THIS AFTERNOON. THIS BOUNDARY WILL PROVIDE A
CONVERGENT FOCUS FOR THUNDERSTORM DEVELOPMENT THE REMAINDER OF THE
AFTERNOON AND INTO THIS EVENING. THE ATMOSPHERE THIS AFTERNOON
WILL BE CHARACTERIZED BY LIS AROUND -5/CAPE UP TO 3500/WITH PRECIP
WATER VALUES AROUND 1.75. STORM MOTION WILL BE RATHER LOW...
THEREFORE ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
LOCALLY HEAVY RAIN/WIND GUSTS UP TO 60 MPH/AND HAIL UP TO PENNY
SIZE. COVERAGE TONIGHT WILL LARGELY BE DICTATED BY PROPAGATING
OUTFLOWS. SLIGHT INCREASE IN WINDS ABOVE THE SURFACE AND AN
INCREASINGLY MOIST ENVIRONMENT INTERACTING WITH THE PROPAGATING
BOUNDARIES WILL AIDE THE CONVECTION IN LASTING A BIT LONGER INTO THE
OVERNIGHT HOURS. WILL MENTION SCATTERED IN ALL LOCATIONS THROUGH
MIDNIGHT AND ISOLATED THEREAFTER.

MUCH THE SAME ATMOSPHERE OVERHEAD ON FRIDAY WITH HIGH TEMPS FAIRLY
CLOSE TO TODAY...IF NOT JUST A BIT COOLER. THEREFORE...A FEW STRONG
TO MARGINALLY SEVERE STORMS AGAIN FRIDAY AFTERNOON AND EVENING. AN
UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT APPROACH FOR
SATURDAY INTERACTING WITH MOISTURE AND INSTABILITY. ALTHOUGH HIGHS
SHOULD BE A TAD LESS...AIR SHOULD BE A BIT COOLER ALOFT AND MORE
FOCUS FOR POTENTIALLY STRONG TO SEVERE STORMS. WILL KEEP POPS
SIMILAR TO CURRENT FORECAST ON SUNDAY AND MONDAY AS DRIER AIR WORKS
INTO THE AREA FROM THE NORTHWEST.

ANOTHER FRONT IS ADVERTISED FOR TUESDAY BUT OVERALL MOISTURE IS
LIMITED. WILL KEEP 20 POPS FOR THIS PERIOD AND MONITOR POTENTIAL
MCS DEVELOPMENT AND AVAILABILITY OF MOISTURE. DRY FORECAST BEYOND
TUESDAY.

75/LINHARES

&&

.AVIATION...18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL ALABAMA THIS AFTERNOON
AND INTO THE EVENING HOURS. MUCH OF THE ACTIVITY WILL DIMINISH BY
9-10Z. ACTIVITY MOVING WESTWARD FROM GEORGIA COULD SPREAD SHOWERS
ACROSS ANB...MGM...AND TOI THROUGH MIDNIGHT. PATCHY FOG IS EXPECTED
TO DEVELOP...AND WILL LIKELY DEPEND ON WHICH TERMINALS RECEIVE
RAINFALL. SITES SHOULD REMAIN MVFR...ALTHOUGH BRIEF PERIODS OF IFR
ARE POSSIBLE. SCATTERED SHOWERS ARE ALSO POSSIBLE BY MID MORNING
ACROSS MGM AND TOI. THIS ACTIVITY CAN BE EXPECTED TO SPREAD ACROSS
THE AREA DURING THE DAY TOMORROW.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  88  69  85  65 /  30  60  40  60  30
ANNISTON    70  88  68  87  68 /  30  60  40  60  40
BIRMINGHAM  71  88  71  85  69 /  40  60  40  60  30
TUSCALOOSA  71  91  71  87  69 /  30  60  40  60  30
CALERA      71  87  70  85  68 /  40  60  40  60  30
AUBURN      69  89  69  84  68 /  40  60  40  60  50
MONTGOMERY  70  91  70  87  70 /  40  60  40  60  50
TROY        69  89  69  87  69 /  40  60  40  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

75/75/14

In the hours before

Special weather statement, Jun 12, 2:48 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT THU JUN 12 2008

ALZ045>048-122115-
BULLOCK-LEE-MACON-RUSSELL-
348 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK...LEE...MACON AND RUSSELL
COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR UCHEE...OR 8 MILES NORTH OF HURTSBORO...MOVING WEST
AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UCHEE.
  SOCIETY HILL.
  CREEK STAND.
  WARRIORSTAND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 12, 3:18 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU JUN 12 2008

ALZ034-035-041-122145-
AUTAUGA-BIBB-CHILTON-
418 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...BIBB AND CHILTON COUNTIES
UNTIL 445 PM CDT...

AT 413 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM POOLES CROSSROADS TO
PLECHER...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF CLANTON TO
13 MILES NORTHEAST OF VALLEY GRANDE...MOVING NORTHWEST AT 22 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ENTERPRISE.
  PARNELL.
  LOMAX.
  ISABELLA.
  CHILTON COUNTY MOTOR SPORTS PARK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81
Special weather statement, Jun 12, 3:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT THU JUN 12 2008

ALZ024-122215-
JEFFERSON-
429 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 515 PM CDT...

AT 428 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BLUFF PARK...OR NEAR HOOVER...MOVING NORTHWEST AT
14 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHANNON.
  U.A.B. CAMPUS.
  LIPSCOMB.
  MIDFIELD.
  FAIRFIELD.
  DOLOMITE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jun 12, 3:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT THU JUN 12 2008

ALZ025-122215-
SHELBY-
431 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 515 PM CDT...

AT 428 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CHELSEA...MOVING NORTHWEST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHELSEA.
  SILURIA.
  OAK MOUNTAIN STATE PARK.
  PELHAM.
  INDIAN SPRINGS VILLAGE.
  RIVERCHASE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jun 12, 3:45 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU JUN 12 2008

ALZ025-034-035-122215-
BIBB-CHILTON-SHELBY-
445 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR BIBB...CHILTON AND SHELBY COUNTIES
UNTIL 515 PM CDT...

AT 444 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM JEMISON TO CHILTON COUNTY
MOTOR SPORTS PARK TO LAWLEY...OR ALONG A LINE EXTENDING FROM JEMISON
TO 7 MILES WEST OF JEMISON TO 12 MILES SOUTHEAST OF CENTREVILLE...
MOVING NORTH AT 25 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  JEMISON.
  TALLADEGA NATIONAL FOREST.
  MINOOKA PARK.
  ASHBY.
  CALERA.
  UNIVERSITY OF MONTEVALLO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81
Special weather statement, Jun 12, 4:04 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT THU JUN 12 2008

ALZ045-046-122245-
BULLOCK-MACON-
504 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK AND MACON COUNTIES UNTIL 545
PM CDT...

AT 504 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 8 MILES NORTH OF UNION
SPRINGS...MOVING WEST AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DAVISVILLE.
  FORT DAVIS.
  LAKE TUSKEGEE.
  HARDAWAY.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM

The radar

The Birmingham radar (KBMX), 33 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jefferson

When
June 12, 4:05 PM CST
Where
Jefferson County, 1.18 mi SE of Homewood
Measured
1 in hail
Reported by
Public
Coordinates
33.466, -86.758

Thunderstorm Wind, Tuscaloosa

When
June 14, 2:58 PM CST
Where
Tuscaloosa County, 1.5 mi E of East Brockwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.271, -87.224

A few trees were blown down between Brookwood and Abernant. One tree fell on a house and caused minor damage.

Thunderstorm Wind, Sumter

When
June 14, 4:50 PM CST
Where
Sumter County, 0.64 mi E of Livingston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.581, -88.169

Several trees were blown down on AL-28, just east of Livingston.

Thunderstorm Wind, Macon

When
June 15, 1:48 PM CST
Where
Macon County, 0.9 mi NE of Ft Davis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.240, -85.710

A few trees were blown down and blocked the roadway, near Fort Davis.

Thunderstorm Wind, Bullock

When
June 15, 2:07 PM CST
Where
Bullock County, 0.39 mi ENE of Bughall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.152, -85.714

Several trees were blown down in and around Union Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121072, 121073, 121074, 121075, 121076.